Keywords: isoniazid, sulfonylureas, tetramine, bupropion (PubMed Search)
A patient presents to the University of MD ED in generalized convulsive status epilepticus. Continuous seizure activity that is not stopped by any dose of benzodiazepine [This is actually a very rare entity]. What is your next move?
- Check your basics: Fingerstick blood glucose (hypoglycemics can cause SE)
- Phenytoin is not going to work fast enough, the clock is ticking and the patient's brain cannot handle continuous status epilepticus, after 45-60min permanent neurologic sequelae or death will occur. If the cause is toxin induced, it just won't work.
- In an area where HIV is endemic, you have to consider Isoniazid - an antituberculous drug - and administer antidotal therapy: empiric dosing of vitamin B6 (pyridoxine) 5g IV. It is the only thing that will work.
- From the ED perspective, you will also be using a barbituate though there is evidence to support the use of propofol (after intubation for both). This will hopefully stop the seizure
- General anesthesia is the last chance if all else fails.
Prasad A, Worrall BB, Bertram EH, Bleck TP.
Epilepsia. 2001 Mar;42(3):380-6.